Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 162, NWS Omaha, NE

August 27, 2021Douglas County, Sarpy County, Saunders County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 27, 2021, 6:04 PM CDT for Douglas County, Sarpy County, Saunders County, Nebraska. It was in force for 26 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2021, 6:04 PM CDT (23:04 UTC)
Expired
Aug 27, 2021, 6:30 PM CDT
In force
26 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Douglas County, NE, Sarpy County, NE, Saunders County, NE

The radar

The Omaha radar (KOAX), 12 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 6:07 PM CDTHAIL 1Elkhorn, NENWS EMPLOYEE SENT IN PICTURE OF HAIL THE SIZE OF QUARTERS.
Aug 27, 6:28 PM CDTHAIL 1.252 Ene Elkhorn, NECORRECTS PREVIOUS HAIL REPORT FROM 2 ENE ELKHORN. LOCATED AT 175TH AND MAPLE.
Aug 27, 6:28 PM CDTHAIL 1.252 Ene Elkhorn, NELOCATED AT 17TH AND MAPLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.1 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2021-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 956 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2021-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
956 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

481 
WUUS53 KOAX 272304
SVROAX
NEC055-153-155-272330-
/O.NEW.KOAX.SV.W.0162.210827T2304Z-210827T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
604 PM CDT Fri Aug 27 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Northwestern Sarpy County in east central Nebraska...
  Western Douglas County in east central Nebraska...
  East central Saunders County in east central Nebraska...

* Until 630 PM CDT.

* At 604 PM CDT, a severe thunderstorm was located over Yutan, or 17
  miles west of Omaha, moving northeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Valley around 615 PM CDT.
  Waterloo around 620 PM CDT.

Other locations in the path of this severe thunderstorm include
Elkhorn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4112 9635 4119 9644 4136 9629 4134 9619
      4123 9611
TIME...MOT...LOC 2304Z 221DEG 22KT 4122 9635 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dergan
1 follow-up statement
188 
WWUS53 KOAX 272310
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
610 PM CDT Fri Aug 27 2021

NEC055-153-155-272330-
/O.CON.KOAX.SV.W.0162.000000T0000Z-210827T2330Z/
Sarpy NE-Douglas NE-Saunders NE-
610 PM CDT Fri Aug 27 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN SARPY...WESTERN DOUGLAS AND EAST CENTRAL SAUNDERS
COUNTIES...

At 609 PM CDT, a severe thunderstorm was located near Waterloo, or 15
miles west of Omaha, moving northeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters. At 607 PM quarter-size hail was 
         reported in Elkhorn.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Waterloo around 620 PM CDT.

Other locations in the path of this severe thunderstorm include
Elkhorn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4112 9635 4119 9644 4136 9629 4134 9619
      4123 9611
TIME...MOT...LOC 2309Z 221DEG 22KT 4125 9632 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dergan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:12 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 27, 3:12 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
312 PM CDT Fri Aug 27 2021

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 312 PM CDT Fri Aug 27 2021

Early afternoon analysis showed a weak surface low pushing
northeastward through eastern Nebraska with an associated (and
convectively reinforced) surface boundary extending southwestward.
Not a super strong wind shift along the boundary, but at least
some weak convergence was leading to some cumulus development in a
few spots. For the most part, however, cloud cover was generally
on a downward trend along the boundary, suggesting it was in the
process of being washed out, so not sure how much forcing it will
provide for potential storms later. That said, it doesn't seem
like it would take much to get things to go, as the OAX 12Z
sounding showed a convective temperature of 97 and early afternoon
readings showed low 90s at many spots. In fact, LNK had a
temperature of 97 as of 2 PM, which was identical to their reading
yesterday at that time when they eventually topped out at 100
degrees. Therefore, do think we'll see at least some spotty shower
and storm development along what's left of the boundary by mid to
late afternoon and into this evening. With guidance suggesting
2500+ J/kg of SBCAPE and increasing shear in at least the low
levels into this evening, there seems to be at least an outside
shot for some severe storms, but given overall lack of forcing,
greater threat appears to be northeast of the area, closer to the
aforementioned surface low.

Saturday looks to be another warm, muggy day, though somewhat
breezy which should help a bit in terms of heat. Said strong winds
will continue to usher in warm, moist air ahead of a surface
boundary which will bring our next chance for severe weather. At
this time, the greatest threat for the forecast area looks to
arrive by late afternoon early evening and progress southeastward
through the evening and overnight, with some storms perhaps
lingering into Sunday morning. Strongest deep layer shear once
again looks to be behind the boundary, but still could see some
overlap with greatest instability and strongest low level shear
right along the boundary. As such, all severe weather hazards
would be possible, but given presumed upscale growth along the
boundary along with an overall warm environment, expect mainly a
damaging wind threat.

Expect some relief from the heat Sunday and Monday, with highs
across the area generally in the lower half of the 80s. Storm
chances return Sunday night through Monday as a surface boundary
looks to stall across the area and some shortwave energy slides
through. Through the remainder of the week, temperatures are
expected to warm at least a little bit as upper level ridging
gradually builds in. Various weak bits of shortwave energy also
slide through providing additional shower and storm chances, but
confidence in timing of any of those remains on the lower side.
Wednesday looks like it would have the best potential to see a
completely dry day with guidance suggesting the surface ridge axis
would be directly over the forecast area, but again, confidence
is low this far out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1203 PM CDT Fri Aug 27 2021

VFR conditions are expected for much of the period. There is a
remote possibility of a few scattered showers and thunderstorms,
but think much of the area should remain dry at the TAFS. Low-
level windshear is possible again overnight at all sites. Surface
winds should remain out of the south with some gusts at KLNK up to
30kts this afternoon.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...Kern
Hazardous weather outlook, Aug 27, 3:32 PM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
332 PM CDT Fri Aug 27 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
332 PM CDT Fri Aug 27 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

There will be chances for thunderstorms in the area tonight,
mainly across southeast Nebraska into southwest Iowa. There is a
small chance that one or two of these storms could become strong
or severe, if they do develop.

Heat index values over 100 are expected in parts of southeast
Nebraska and southwest Iowa Saturday afternoon.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

There is a higher chance for storms Saturday night. A few of
these storms could be strong to severe. There will also be storm
chances Sunday night into Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any severe storm
reports are appreciated.

In the hours before

Local storm report, Aug 27, 12:04 PM CDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1204 PM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     TSTM WND DMG     NORFOLK                 42.04N 97.43W
08/27/2021                   MADISON            NE   NEWSPAPER

            DELAYED REPORT. NEWSPAPER PHOTOS SHOW LARGE
            TREE LIMBS DOWN ALONG PROSPECT AVENUE. TIME
            ESTIMATED FROM RADAR.

&&

CA
Special weather statement, Aug 27, 4:55 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
455 PM CDT Fri Aug 27 2021

NEZ088-272245-
Jefferson NE-
455 PM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of Jefferson County
through 545 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mahaska, or 17 miles northeast of Belleville, moving northeast at 20
mph. Other storms were south of Endicott and north of Harbine.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Fairbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9737 4010 9737 4035 9693 4002 9692
      4000 9701
TIME...MOT...LOC 2153Z 235DEG 16KT 3999 9739

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Dergan
Special weather statement, Aug 27, 5:45 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
545 PM CDT Fri Aug 27 2021

NEZ066-272330-
Lancaster NE-
545 PM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of central Lancaster
County through 630 PM CDT...

At 545 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Hickman, or 10 miles southwest of Lincoln, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Lincoln and Waverly.

This includes Interstate 80 in Nebraska between mile markers 397 and
412.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4068 9687 4093 9671 4094 9648 4077 9646
      4061 9677
TIME...MOT...LOC 2245Z 227DEG 28KT 4068 9678

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Dergan
Special weather statement, Aug 27, 5:54 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
554 PM CDT Fri Aug 27 2021

NEZ051>053-272330-
Saunders NE-Sarpy NE-Douglas NE-
554 PM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of northwestern Sarpy,
southwestern Douglas and southeastern Saunders Counties through 630
PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm near
Yutan, or 22 miles west of Omaha, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Yutan around 605 PM CDT.

Other locations in the path of this storm include Valley, Waterloo
and Elkhorn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4109 9643 4116 9651 4132 9633 4128 9624
      4122 9616
TIME...MOT...LOC 2254Z 221DEG 22KT 4118 9643

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Dergan

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 11:14 PM CDTSpecial Weather StatementOAXBoone31 min
Aug 26, 11:52 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce, Wayne38 min
Aug 27, 4:55 PM CDTSpecial Weather StatementOAXJefferson50 min
Aug 27, 5:45 PM CDTSpecial Weather StatementOAXLancaster45 min
Aug 27, 5:54 PM CDTSpecial Weather StatementOAXDouglas36 min
Aug 27, 6:21 PM CDTSevere Thunderstorm WarningOAXDouglas, Saunders, Washington39 min
Aug 27, 6:41 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXDodge, Douglas, Washington49 min
Aug 27, 6:43 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXDodge, Douglas, Washington47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.